Open Access
Translator Disclaimer
May, 1973 On Pairing Observations from a Distribution with Monotone Likelihood Ratio
Milton C. Chew Jr.
Ann. Statist. 1(3): 433-445 (May, 1973). DOI: 10.1214/aos/1176342409


It is assumed that a random sample of size $n$ is taken from a bivariate distribution whose density $f(x, y)$ possesses a Monotone Likelihood Ratio, i.e. for all $x_1 < x_2$ and $y_1 < y_2, f(x_1, y_1)f(x_2, y_2) \geqq f(x_1, y_2)f(x_2, y_1)$. When the sample is "broken," i.e. when the $x$- and $y$-values are received in random relative order, it is desirable to optimally "reconstruct" the original bivariate sample. Optimal properties of the Maximum Likelihood Pairing (MLP) of $x$- and $y$-values, obtained by DeGroot, et al. in [1], are generalized to the class of distributions defined above, with particular attention given to the trinomial distribution. In addition, one of the main results shown is that in general the MLP is better than random pairing, in that the expected number of correct pairings using the MLP is greater than unity.


Download Citation

Milton C. Chew Jr.. "On Pairing Observations from a Distribution with Monotone Likelihood Ratio." Ann. Statist. 1 (3) 433 - 445, May, 1973.


Published: May, 1973
First available in Project Euclid: 12 April 2007

zbMATH: 0294.62093
MathSciNet: MR359176
Digital Object Identifier: 10.1214/aos/1176342409

Rights: Copyright © 1973 Institute of Mathematical Statistics


Vol.1 • No. 3 • May, 1973
Back to Top